Caffeine is a natural substance that is found in many products such as coffee, tea and chocolate, but it is also used as an additive for many different pain medications. According to the Cleveland Clinic, adding caffeine to pain analgesics can make pain pills work 40 percent more effectively. This added boost to medications' pain-relieving ability allows you to take less medication, experience less potential side effects and reduce the risk of becoming addicted to the medication. Researchers have looked at the possibility of using caffeine with tramadol to achieve the same effect.
Tramadol is a member of a class of medications known as opiate agonists and works by altering the way your body senses pain. It is used to treat moderate to moderately severe pain. It is available as an extended-release tablet to be taken by mouth; you should always follow the dosage prescribed by your physician. Tramadol can be habit-forming and causes side effects such as dizziness, weakness, drowsiness, nervousness, headache, changes in mood, nausea or vomiting, constipation, and dry mouth.
Video of the Day
Caffeine affects your body's metabolism and stimulates the central nervous system, which can make you feel more alert and awake. Caffeine is safe in limited dosages and, according to the National Institutes of Health, 2 to 4 cups of coffee a day is within the safe limits. Too much caffeine, however, can lead to restlessness, anxiousness and irritability. Caffeine can disrupt sleep and cause headaches and abnormal heart rhythms.
A 2010 study published in "Pharmacology, Biochemistry and Behavior" looked at the effects of caffeine and tramadol on the reduction of pain sensitivity when administered alone or in combination. The researchers discovered that caffeine and tramadol administered together had a much greater effect on pain management than the administration of either product alone. They determined that a combination of tramadol and caffeine created a useful therapy for pain management.
Because high levels of caffeine can cause medical complications, do not increase caffeine intake without first consulting with your physician. Your physician will be able to weigh the possible benefits and risks of increased caffeine and your pain management. Prolonged and regular intake of caffeine can raise your blood pressure and is not recommended for individuals with high blood pressure. Make sure your physician is aware of all your medical conditions and medications you are taking.
- Cleveland Clinic; Caffeine and Headache
- MedlinePlus; Tramadol; February 1, 2011
- MedlinePlus; Caffeine
- “Pharmacology, Biochemistry and Behavior”; Tramadol and Caffeine Produce Synergistic Interactions on Antinociception Measured in a Formalin Model; MI Diaz-Reval et al.; December 2010
- Mayo Clinic; Caffeine: How Does it Affect Blood Pressure?”; November 19, 2009
Was this article helpful?
150 Characters Max
Thank you for sharing!
Thank you for your feedback!